Heat, Rock
- When
- July 8, 11:00 AM CST to 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
A single-day heat wave affected a few counties in south-central and southeast Wisconsin, resulting in about a dozen people being treated for the affects of heat at local hospitals. Maximum temperatures were in the lower to mid 90s, and morning lows were in the lower 70s.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A single-day heat wave affected a few counties in south-central and southeast Wisconsin, resulting in about a dozen people being treated for the affects of heat at local hospitals. Maximum temperatures were in the lower to mid 90s, and morning lows were in the lower 70s. Afternoon heat index values reached 105 to 108 for at least 3 hours in Rock, Walworth, Racine, and Kenosha counties, meeting the official threshold value for daytime heat indices which is 105 or higher for 3 hours or more. Elsewhere across south-central and southeast Wisconsin heat indices were in the 95 to 104 range. Southwest winds of 13 to 22 kts (15 to 25 mph) offered little relieve.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 8, 9:45 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1045 AM CDT MON JUL 8 2002 FCST FOCUS FOR THIS AFTN ON SVR STORM THREAT AND HEAVY RAIN. VERY POSITIVE TILT TO DEEP/WEAK TROF DROPPING IN PRODUCING WRLY FLOW AT MOST LEVELS. LLV CONVERGENCE LIMITED AS SFC LOW AND ASSOC CDFNT ARE SHOWING A WEAKENING TREND. ORIENTATION OF BNDRY ALSO PRECLUDES GOOD LLV FORCING. SOUNDINGS ARE WARM WHICH IS LIMITING AVAILABLE CAPE. CAPES OFF THE NEW 12Z ETA PROG SOUNDINGS FOR MSN HAVE NOW DROPPED BELOW 1000 FOR THIS AFTN. ETA QPF ACTUALLY SHOWS QPF AMOUNTS DIMINISHING AFTER 18Z...PRODUCING UNDER A TENTH OF AN INCH AT MKE AND LESS THAN 1/2 INCH AT MSN FOR THE EVENT. OBSERVED PRECIP WATER ON RGNL SOUNDINGS SHOWS 1 1/2 TO NR 2 INCHES...SUGGESTING WHERE PCPN DOES MOVE IN...IT WILL BE HEAVY...BUT ISOLATED. WL CONTINUE HIGH POPS...BUT THREAT FOR SVR AND HEAVY RAIN LOOKS DIMINISHED COMPARED TO 12 HOURS AGO. .MKX...NONE. DAVIS
WIZ046-047-051-052-056>060-062>072-081600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT MON JUL 8 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE WITH SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING IN URBAN AREAS. DISCUSSION...A FRONTAL BOUNDARY MOVING SOUTHEAST FROM NORTHWEST WISCONSIN WILL INTERACT WITH MOIST AND UNSTABLE AIR OVER THE REGION TO PRODUCE WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL. LOCALLY HEAVY RAIN UP TO 2 INCHES MAY CAUSE FLOODING IN URBAN AREAS. OUTLOOK FOR DAY 2 TUESDAY...THERE IS NO RISK OF SEVERE THUNDERSTORMS. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX TZ
WIZ046-047-051-052-056>060-062>072-082130- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1100 AM CDT MON JUL 8 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE WITH SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING IN URBAN AREAS. DISCUSSION...CONDITIONS HAVE BECOME A LITTLE LESS FAVORABLE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN APPROACHING FRONT HAS WEAKENED AND DEEP UPWARD VERTICAL MOTION HAS DIMINISHED. HOWEVER...WHAT REMAINS OF THESE FEATURES WILL STILL INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. IT IS STILL POSSIBLE A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL. LOCALLY HEAVY RAIN UP TO 2 INCHES MAY CAUSE FLOODING IN URBAN AREAS. OUTLOOK FOR DAY 2 TUESDAY...THERE IS NO RISK OF SEVERE THUNDERSTORMS. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX DAVIS
The national radar mosaic for the moment the first event began.
20 heat. Local standard time, as filed.
d
d
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307951, 5307952, 5307953, 5307954, 5307955, 5307956, 5307957, 5307958, 5307959, 5307960, 5307961, 5307962, 5307963, 5307964, 5307965, 5307966, 5307967, 5307968, 5307969, 5307970.